The problem was uncovered while reviewing the woman's symptoms with her doctor. The woman had been placing the fentanyl patch on her back, near the pain. At the same time, she often sat in her favorite recliner with a heated seat. The heat from the chair was directly over the medicine patch. The heat caused the powerful pain medicine to be released from the patch too quickly. The woman had been receiving an overdose of fentanyl every time she sat in her heated recliner. The overdose explained her confusion, loss of balance, and nausea and vomiting.
Here's what you can do: Exposing fentanyl patches and other medicine patches to heat could increase the amount of drug absorbed from the patch into the body. So, it is important to avoid heating pads, electric blankets, heat or tanning lamps, sunbathing, hot baths, saunas, hot tubs, heat wraps, heated water beds, or heated seats. Even vehicles with heated seats can affect how much medicine the body absorbs with a patch. Also, avoid tight coverings over the patch and strenuous exercise, which can heat the body. Medicine patches should not be applied to irritated skin on the chest, back, flank, or upper arm. If you are receiving radiation treatments, it is also important not to place a medicine patch on the skin over the area that is receiving the radiation.
Also, medicine patches do not need to be placed directly on or near the area that hurts. The pain medicine from the patch is absorbed and used throughout the whole body. So, you do not need to place the patch near the pain.